How to address PMR pain while decreasing prednisone

Posted by barbararene @barbararene, Feb 13, 2017

I have been diagnosed w poly myalgia rheumatica (pmr). Am taking 5 mg of predisone, was taking 10mg.
Every time I go on a low dose, symptoms come back. I can’t take pain meds, but do drink wine to ease pain, although I’m told no alcohol w prednisone. Anything you can share as far as info

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

@gailpmr

I have PMR and have been on prednisone for approx 2 year, started on 15mg…i have been reducing 1 mg a month, i am now down to 1 mg….my feet especially my heels started aching when i went down to 2mg…thought it was my shoes causing it, so i went down to 1mg..feet are still soar but once i walk around the pain in my feet eases, i have started to feel a bit of aching in my lower joints hips and knees…i am going to keep going and maybe after a month of 1mg will go to a half…my fingers are crossed, hoping to get off prednisone…

Jump to this post

Welcome @gailpmr, It sounds like you are doing really well with the tapering. My first time around I had a lot of problems getting from 1 mg to being totally off of prednisone. It took me 3 and half years with the last six months going back and forth between 1 mg and 1/2 mg on a weekly taper until I was finally able to be off with little to no aches and pains. It went much better my second time around 6 years later and only took 1-1/2 years to taper off. I made a few lifestyle changes in my diet and exercise which I think played a big part.

Do you keep a daily pain log of how you feel and what dosage you are on to help you?

REPLY
@johnbishop

Welcome @gailpmr, It sounds like you are doing really well with the tapering. My first time around I had a lot of problems getting from 1 mg to being totally off of prednisone. It took me 3 and half years with the last six months going back and forth between 1 mg and 1/2 mg on a weekly taper until I was finally able to be off with little to no aches and pains. It went much better my second time around 6 years later and only took 1-1/2 years to taper off. I made a few lifestyle changes in my diet and exercise which I think played a big part.

Do you keep a daily pain log of how you feel and what dosage you are on to help you?

Jump to this post

No, i didn’t keep a log, i do remember, when i got into lower doses 10mg and lower i would feel off and a bit achy, this would only last for a couple of days, then once i got down to 2mg, my feet especially my heels would throb, i thought maybe it was plantar fasciitis…i just wore shoes that supported my feet better…so a month later i went down to 1mg…still have sore feet mostly heel area, my knee and hip joints are becoming acky, i can tolerate this discomfort…i will reduce again on July 23rd to a 1/2 mg and see how it goes…

REPLY
@juneh

I’m really having problems ramping down. My labs are good but a lilt pain in 1-2 places persists. I’ve been hovering around 16-17mg for a month. Saw my doc yesterday who stressed ramping down. I was wondering about taking Tylenol for the pain portion of the process as long as labs are good. I’ve started trying the every other day dose too. Thank you…so helpful to be on this blog.

Jump to this post

I have to take Tylenol for pain. It does help. Try the 8 hour Tylenol.

REPLY
@gailpmr

No, i didn’t keep a log, i do remember, when i got into lower doses 10mg and lower i would feel off and a bit achy, this would only last for a couple of days, then once i got down to 2mg, my feet especially my heels would throb, i thought maybe it was plantar fasciitis…i just wore shoes that supported my feet better…so a month later i went down to 1mg…still have sore feet mostly heel area, my knee and hip joints are becoming acky, i can tolerate this discomfort…i will reduce again on July 23rd to a 1/2 mg and see how it goes…

Jump to this post

It usually isn't recommended to taper down if you are currently in pain. The pain usually means you already aren't taking enough prednisone to control the inflammation in your body. If you go down again, it might only get worse – even invite a flare. That will set you back a lot! You should probably discuss this with your doctor.

REPLY
@aspine

It usually isn't recommended to taper down if you are currently in pain. The pain usually means you already aren't taking enough prednisone to control the inflammation in your body. If you go down again, it might only get worse – even invite a flare. That will set you back a lot! You should probably discuss this with your doctor.

Jump to this post

My pain is manageable so far, just in my feet and once i get up and walk around the pain goes away…..i walk 45 minutes a day. I have my Doctor involved and plan on getting a blood test before further tapering down to see what my CRP levels are…i have also changed my diet and this seems to be helping…Thanks for your advise, i really appreciate it, it is a very good group with a lot of information…

REPLY

I have had PMR for 1 year. I started on 20 mg of prednisone and have tapered to 1 mg. Since I went down to 1 mg, I have had a stiff neck. Is this a common side effect or is it just my activity that is making me uncomfortable? My hips and shoulders are much improved. I work out regularly and watch my diet, although during 2 vacation trips my sugar consumption was much higher than usual.

REPLY
Please sign in or register to post a reply.
  Request Appointment